I instruct my cosmetic surgery patients in San Jose to stop taking aspirin and ibuprofen (products like Motrin, Advil and Aleve) for two weeks before their procedure. While I’m careful to explain to my patients why I’m giving this instruction, some other surgeons may not be as clear. I’m going to give a brief explanation here because I know that we’re all more likely to comply with instructions if we understand why they’re being given.
Aspirin and ibuprofen medications (Nonsteroidal anti-inflammatory drugs, or NSAIDs) can cause bleeding problems. Clearly, excessive bleeding is not desirable during surgery. In addition to being dangerous during the procedure itself, excessive bleeding could continue during recovery and could lead to increased bruising and discomfort.
A Note on Nonsurgical Treatments
It’s not just for surgical procedures like liposuction that my San Jose patients should stop taking NSAIDs. In fact, patients should stop using them in preparation for BOTOX® Cosmetic treatments, dermal fillers (like JUVÉDERM® Injectable Gel), and sclerotherapy for the treatment of spider veins.
Your Overall Health
For many of my patients, the use of NSAIDs is a concern even outside the context of cosmetic surgery. People are often surprised to discover that overuse of these medications can lead to the development of ulcers, cause gastrointestinal problems, and damage the kidneys. So maybe your cosmetic procedure is a good time to look at your use of NSAIDs and see if it can be reduced or completely eliminated.
If you primary care physician has instructed you to take Aspirin® or other blood thinners for health reasons, do not stop these medications without his or her approval.